Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Undetectable for 2 years

Nov 3, 2004

I am a 39 year old caucasian male in good health. I have been positive now for approximately 25 months. I was fortunately diagnosed approximately one month after infection. Standard tests came back negative. My PCR (viral load test) confirmed HIV infection. My viral load was 750,000 plus. CD4 count 610.

I started treatment September 10, 2002 and have been taking meds regularly since. My viral load dropped to just above 400 in 4 weeks. Shortly thereafter I was nondetectable. My tcells climbed to 800 as well.

During this period I have made many changes in my life. One of them is to become sober and stop using Crystal Meth. The reason I became positive in the first place. I also moved from NYC to Los Angeles and have reconnected with my family, friends old and new. I have to say I have my down moments regarding my HIV but all in all I am a better person as a result of my experience.

My Los Angeles doctor has recently mentioned the idea of stopping my meds (Viread, Viramune, Epivir). Citing the possibility of me being a slow or non progressor given my caucasian background and good overall bloob counts. Well, honestly at first I was completely put off by the idea but that only means I need to better inform myself. I was further confused when my doctor in NYC repeatedly tells me to continue my meds. I want to say again my viral load has been nondetectable since January 2003 and my CD4 count has ranged from 600 - 1100 over that same time.

My main concern for stopping meds is fear of resistance on my current regimen. I fear protease inhibitors and their side effects. I might add other than fatigue. My side effects are basically nill. I also realize I am approaching mid life. So fatigue is something I would encounter regardless of my status I would think. To note, I am also on testosterone supplementation to help with energy.

What I would like to know. Am I a good candidate for stopping? Are their any tests that would give further insight to my health if I were to stop meds? Progressor or non progressor. Should I stop my meds all at once or Viramune one day before because of the half life difference over Viread and Epivir?

Any insight to this question would be beneficial.

Thanks,

Frank (Los Angeles)

Response from Dr. Holodniy

Great questions and thoughts.Your case is a bit of challenge in determining an answer about treatment interruption, because you started treatment during acute infection. Thus, we don't really know what your baseline/setpoint CD4 count and viral load are in the absence of treatment. Most people with acute infection have very high viral loads, which then after about 6 months, settle down to some lower number. If you had been infected for a year or more and your CD4 count was 500 and your viral load 10-20,000, and then you started treatment, I would say sure, stop the meds for a while. But we don't know if you might have had a CD4 count of 400, but your baseline viral load was 500,000, then interruption is probably not for you. There are not a lot of good controlled clinical trials to help answer this question in general, and specifically not in you. Your CD4 count is high enough that you could "afford" to do this. It would be probably be prudent to stop the nevirapine a few days before the other two. Again, the timing of this has not been flushed out completely, or what the risk of resistance for stopping nevirapine in a situation like this is.



Previous
Long term progressor?
Next
high cd4 count and nd viral load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement